The Annals of Applied Probability

Diffusion transformations, Black–Scholes equation and optimal stopping

Umut Çetin

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We develop a new class of path transformations for one-dimensional diffusions that are tailored to alter their long-run behaviour from transient to recurrent or vice versa. This immediately leads to a formula for the distribution of the first exit times of diffusions, which is recently characterised by Karatzas and Ruf [Probab. Theory Related Fields 164 (2016) 1027–1069] as the minimal solution of an appropriate Cauchy problem under more stringent conditions. A particular limit of these transformations also turn out to be instrumental in characterising the stochastic solutions of Cauchy problems defined by the generators of strict local martingales, which are well known for not having unique solutions even when one restricts solutions to have linear growth. Using an appropriate diffusion transformation, we show that the aforementioned stochastic solution can be written in terms of the unique classical solution of an alternative Cauchy problem with suitable boundary conditions. This in particular resolves the long-standing issue of non-uniqueness with the Black–Scholes equations in derivative pricing in the presence of bubbles. Finally, we use these path transformations to propose a unified framework for solving explicitly the optimal stopping problem for one-dimensional diffusions with discounting, which in particular is relevant for the pricing and the computation of optimal exercise boundaries of perpetual American options.

Article information

Ann. Appl. Probab., Volume 28, Number 5 (2018), 3102-3151.

Received: February 2017
Revised: January 2018
First available in Project Euclid: 28 August 2018

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60J60: Diffusion processes [See also 58J65]
Secondary: 60J55: Local time and additive functionals 60G40: Stopping times; optimal stopping problems; gambling theory [See also 62L15, 91A60] 91G80: Financial applications of other theories (stochastic control, calculus of variations, PDE, SPDE, dynamical systems)

Linear diffusions local time potential operators optimal stopping strict local martingales financial bubbles nonuniqueness of the Cauchy problem h-transform


Çetin, Umut. Diffusion transformations, Black–Scholes equation and optimal stopping. Ann. Appl. Probab. 28 (2018), no. 5, 3102--3151. doi:10.1214/18-AAP1385.

Export citation


  • Baldi, P. (1995). Exact asymptotics for the probability of exit from a domain and applications to simulation. Ann. Probab. 23 1644–1670.
  • Baldi, P., Caramellino, L. and Iovino, M. G. (1999). Pricing general barrier options: A numerical approach using sharp large deviations. Math. Finance 9 293–322.
  • Bayraktar, E., Kardaras, C. and Xing, H. (2012a). Valuation equations for stochastic volatility models. SIAM J. Financial Math. 3 351–373.
  • Bayraktar, E., Kardaras, C. and Xing, H. (2012b). Strict local martingale deflators and valuing American call-type options. Finance Stoch. 16 275–291.
  • Bayraktar, E. and Xing, H. (2010). On the uniqueness of classical solutions of Cauchy problems. Proc. Amer. Math. Soc. 138 2061–2064.
  • Beibel, M. and Lerche, H. R. (2000). A note on optimal stopping of regular diffusions under random discounting. Teor. Veroyatn. Primen. 45 657–669.
  • Blumenthal, R. M. and Getoor, R. K. (1968). Markov Processes and Potential Theory. Pure and Applied Mathematics, Vol. 29. Academic Press, New York–London.
  • Borodin, A. N. and Salminen, P. (2002). Handbook of Brownian Motion—Facts and Formulae, 2nd ed. Probability and Its Applications. Birkhäuser, Basel.
  • Chung, K. L. and Walsh, J. B. (2005). Markov Processes, Brownian Motion, and Time Symmetry, 2nd ed. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 249. Springer, New York.
  • Cissé, M., Patie, P. and Tanré, E. (2012). Optimal stopping problems for some Markov processes. Ann. Appl. Probab. 22 1243–1265.
  • Cox, A. M. G. and Hobson, D. G. (2005). Local martingales, bubbles and option prices. Finance Stoch. 9 477–492.
  • Dayanik, S. and Karatzas, I. (2003). On the optimal stopping problem for one-dimensional diffusions. Stochastic Process. Appl. 107 173–212.
  • Delbaen, F. and Schachermayer, W. (1994). A general version of the fundamental theorem of asset pricing. Math. Ann. 300 463–520.
  • Delbaen, F. and Shirakawa, H. (2002). No arbitrage condition for positive diffusion price processes. Asia-Pac. Financ. Mark. 9 159–168. DOI:10.1023/A:1024173029378.
  • Dynkin, E. B. (1963). Optimal choice of the stopping moment of a Markov process. Dokl. Akad. Nauk SSSR 150 238–240.
  • Ekström, E. and Tysk, J. (2009). Bubbles, convexity and the Black–Scholes equation. Ann. Appl. Probab. 19 1369–1384.
  • Engelbert, H. J. and Schmidt, W. (1991). Strong Markov continuous local martingales and solutions of one-dimensional stochastic differential equations. III. Math. Nachr. 151 149–197.
  • Evans, S. N. and Hening, A. (2016). Markov processes conditioned on their location at large exponential times. Working Paper.
  • Föllmer, H. (1972). The exit measure of a supermartingale. Z. Wahrsch. Verw. Gebiete 21 154–166.
  • Gobet, E. (2000). Weak approximation of killed diffusion using Euler schemes. Stochastic Process. Appl. 87 167–197.
  • Gobet, E. and Menozzi, S. (2004). Exact approximation rate of killed hypoelliptic diffusions using the discrete Euler scheme. Stochastic Process. Appl. 112 201–223.
  • Halmos, P. R. (2014). Measure Theory. Graduate Texts in Mathematics. Springer, New York.
  • Ikeda, N. and Watanabe, S. (2014). Stochastic Differential Equations and Diffusion Processes 24. Elsevier, Amsterdam.
  • Itô, K. and McKean, H. P. Jr. (1974). Diffusion Processes and Their Sample Paths. Springer, Berlin.
  • Karatzas, I. and Ruf, J. (2016). Distribution of the time to explosion for one-dimensional diffusions. Probab. Theory Related Fields 164 1027–1069.
  • Karatzas, I. and Shreve, S. E. (1991). Brownian Motion and Stochastic Calculus, 2nd ed. Graduate Texts in Mathematics 113. Springer, New York.
  • Kardaras, C., Kreher, D. and Nikeghbali, A. (2015). Strict local martingales and bubbles. Ann. Appl. Probab. 25 1827–1867.
  • Kotani, S. (2006). On a condition that one-dimensional diffusion processes are martingales. In In Memoriam Paul-André Meyer: Séminaire de Probabilités XXXIX. Lecture Notes in Math. 1874 149–156. Springer, Berlin.
  • Lamberton, D. and Zervos, M. (2013). On the optimal stopping of a one-dimensional diffusion. Electron. J. Probab. 18 no. 34, 49.
  • Lerche, H. R. and Urusov, M. (2007). Optimal stopping via measure transformation: The Beibel–Lerche approach. Stochastics 79 275–291.
  • Marcus, M. B. and Rosen, J. (2006). Markov Processes, Gaussian Processes, and Local Times. Cambridge Studies in Advanced Mathematics 100. Cambridge Univ. Press, Cambridge.
  • McKean, H. P. Jr. (1956). Elementary solutions for certain parabolic partial differential equations. Trans. Amer. Math. Soc. 82 519–548.
  • Pal, S. and Protter, P. (2010). Analysis of continuous strict local martingales via $h$-transforms. Stochastic Process. Appl. 120 1424–1443.
  • Peskir, G. and Shiryaev, A. (2006). Optimal Stopping and Free-Boundary Problems. Lectures in Mathematics ETH Zürich. Birkhäuser, Basel.
  • Revuz, D. and Yor, M. (1999). Continuous Martingales and Brownian Motion, 3rd ed. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 293. Springer, Berlin.
  • Rudin, W. (1987). Real and Complex Analysis, 3rd ed. McGraw-Hill, New York.
  • Sharpe, M. (1988). General Theory of Markov Processes. Pure and Applied Mathematics 133. Academic Press, Boston, MA.
  • Shiryaev, A. N. (2008). Optimal Stopping Rules. Stochastic Modelling and Applied Probability 8. Springer, Berlin.
  • Stroock, D. W. and Varadhan, S. R. S. (2006). Multidimensional Diffusion Processes. Classics in Mathematics. Springer, Berlin.